Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 3, 1999, 2:57 PM MDT for Morton County, Sioux County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 3, 1999, 2:57 PM MDT (20:57 UTC)
- Expired
- Jun 3, 1999, 3:30 PM MDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Morton County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 45 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 2:00 PM MDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
682 WFUS1 KBIS 032058 RRA TORBIS NDC059-085-032130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 257 PM MDT THU JUN 3 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... NORTHERN SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA SOUTHERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 330 PM MDT * AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 7 MILES SOUTH OF BREIEN...OR ABOUT 37 MILES SOUTH OF BISMARCK...MOVING NORTHEAST AT 30 MPH. * THE TORNADO WILL BE NEAR... BREIEN AT 255 PM MDT SOLEN AT 305 PM MDT AT 245 PM MDT THE PUBLIC REPORTED GOLFBALL SIZE HAIL NEAR BREIEN. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4632 10113 4620 10094 4646 10059 4659 10075 &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 3, 2:00 PM MDT, 57 minutes earlier.
Area forecast discussion, Jun 3, 2:00 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT THU JUN 3 1999 ZONES HAVE ALREADY BEEN RELEASED AS SPC HAS ISSUED A TORNADO WATCH FOR MOST OF WESTERN AND CENTRAL ND UNTIL 040100Z (8 PM CDT). LINE OF DEEP MOIST CONVECTION FORMING ON DEW POINT BOUDARY IN SW ND...DEWS IN THE LOWER 60S EAST OF LINE AND IN THE 30S-50S JUST WEST OF IT. CAPES IN WATCH AREA ARE AROUND 2500 J/KG WITH SATELLITE DERIVED LIFTED INDICES IN THE -3 TO -6 RANGE. THANKS TO LF AT ISN FOR POINTING OUT HEAVY RAIN POTENTIAL...K INDEX FORECAST TO BE AROUND 38 THIS EVENING. ADDED HEAVY RAIN TO ZONES. SYSTEM MOVES NORTHEAST LATE TONIGHT BUT A SECONDARY LOBE OF VORTICITY PUSHES INTO ISN AREA FRIDAY AFTERNOON. ADDED SMALL POPS TO AFTERNOON AND EVENING HOURS. EXTENDED LOOKS STORMY SATURDAY NIGHT- SUNDAY. LESS CHANCES OF STORMS FOR MONDAY. .BIS...NONE. JP MARTIN
In the hours before
Local storm report, Jun 3, 2:51 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT THU JUN 3 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SHIELDS ND 1.00 INCH HAIL
06/03/99 GRANT
0345 PM SHIELDS ND 1.25 INCH HAIL
06/03/99 GRANT
0350 PM BREIEN ND 1.75 INCH HAIL
06/03/99 MORTON
ENDLocal storm report, Jun 3, 2:51 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT THU JUN 3 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SHIELDS ND 1.00 INCH HAIL
06/03/99 GRANT
0345 PM SHIELDS ND 1.25 INCH HAIL
06/03/99 GRANT
0350 PM BREIEN ND 1.75 INCH HAIL
06/03/99 MORTON
ENDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:22 AM MDT | Severe Thunderstorm Warning | BIS | Mountrail | 63 min |
| Jun 3, 2:07 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 38 min |
| Jun 3, 2:25 PM MDT | Tornado Warning | BIS | Grant, Morton | 35 min |
| Jun 3, 2:41 PM MDT | Severe Thunderstorm Warning | BIS | Divide | 64 min |
| Jun 3, 3:05 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 40 min |
| Jun 3, 3:33 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 57 min |
| Jun 3, 3:52 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Oliver | 38 min |
| Jun 3, 4:14 PM MDT | Tornado Warning | BIS | Burleigh, Emmons | 31 min |
| Jun 3, 4:23 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 52 min |
| Jun 3, 4:40 PM MDT | Tornado Warning | BIS | McLean | 35 min |
| Jun 3, 4:47 PM MDT | Tornado Warning | BIS | Burleigh, Kidder | 28 min |
| Jun 3, 5:11 PM MDT | Tornado Warning | BIS | Kidder | 34 min |
| Jun 3, 5:19 PM MDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 56 min |
| Jun 3, 5:44 PM MDT | Tornado Warning | BIS | Kidder, Stutsman | 31 min |
| Jun 3, 5:50 PM MDT | Tornado Warning | BIS | McHenry, Pierce | 25 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.